Hail, Henry
- When
- May 30, 6:52 PM EST to 6:54 PM EST
- Where
- Henry County, 2 mi NE of Straughn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -85.273
Severe thunderstorm watch number 316 was issued at 1530 EST for nearly all of the southern half of Indiana, in addition to sections of neighboring states, with expectations of storms increasing in number and intensity across the watch area due to a destabilizing atmosphere from strong daytime heating. Atmospheric shear of 35 to 45 knots and MLCAPES at or above 2000 J/Kg provided further fuel for…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Severe thunderstorm watch number 316 was issued at 1530 EST for nearly all of the southern half of Indiana, in addition to sections of neighboring states, with expectations of storms increasing in number and intensity across the watch area due to a destabilizing atmosphere from strong daytime heating. Atmospheric shear of 35 to 45 knots and MLCAPES at or above 2000 J/Kg provided further fuel for severe weather. With these parameters, the primary threat was large hail and damaging winds. An additional severe thunderstorm watch, number 317, was issued at 1830 EST to include much of the area north of watch number 316 to account for storms that developed along a residual frontal zone stretching between a weak frontal wave/low across the Illinois/Indiana border and the Ohio River in southern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 30, 6:22 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 722 PM EDT SAT MAY 30 2009 .AVIATION... DISCUSSION FOR 00Z TAFS. TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE PERIOD AS A COLD FRONT CROSSES THE AREA. && .PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/ DISCUSSION... PROBLEM OF DAY IS POPS... THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE OUT CHANCE OF CONVECTION COMPLETELY. IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT. WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO TS WHERE DRY AIR DOMINATES. MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST. ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO TUESDAY. GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM. HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 353 AM EDT SAT MAY 30 2009 INZ021-028>031-035>049-051>057-060>065-067>072-310800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 353 AM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SALLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL GREENFIELD 39.79N 85.77W
05/30/2009 E0.25 INCH HANCOCK IN LAW ENFORCEMENT
&&
SHAINESThe Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
17 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated to be at least 60 MPH. Dime size hail accompanied these winds.
Hail up to half dollar size was reported by a trained spotter near Covington, Indiana.
Golf ball size hail fell in the proximity of the intersection of 86th Street and Allisonville Road.
Estimated thunderstorm wind gusts up to 70 MPH were reported as well in addition to the hail. This wind event is also documented separately within this publication.
One-inch hail was also reported and is documented separately within this publication.
Quarter size hail fell in the proximity of the intersection of Keystone and 74th Street in Indianapolis.
Thunderstorm winds blew down trees and limbs near the Mount Comfort, Indiana exit of Interstate 70. Dime size hail accompanied this thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191760, 191762, 191744, 191751, 191743, 191745, 191747, 191766, 191767, 191772, 191773, 191769, 191770, 191771, 191752, 191754, 191774, 191756, 191790, 191758.